FSA News Item, 21 August 2013
The Food Standards Agency is aware that 2,4-Dinitrophenol, known as DNP, is still available and being used by some people within the body building community and by those trying to lose weight.
DNP is an industrial chemical that is extremely dangerous to human health. Depending on the amount consumed, signs of acute poisoning could include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat, possibly leading to coma and death. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and affect the heart, blood and nervous system.
The FSA is taking action both to crack down on the illegal sale of DNP and to raise awareness of the dangers of its use. In particular:
Rod Ainsworth, FSA director, said: ‘It’s really important that people understand quite how dangerous DNP is. We have been working hard to raise awareness of the dangers of DNP and to encourage people to let us know if they are sold products containing this chemical. If people are offered DNP they should not take it and should instead contact the FSA or their local authority.’